Includes Expert Content
ET to Parkinson Disorder--titrating off Primidone
avatar
An_243226 posted:
After a DAC scan/re-diagnosed w/Parkinson Disorder, I now have to go off Primidone. I was taking 62.5 mg 3 X's daily. I'm down to 50 3X daily; I've done this over 15 days and am tolerating well with no side effects at all. My Neurologist says "stay the course" (the dosage I'm at) until the next visit in 26 days.

I want to cut it down and be OFF by the visit. I'm current also taking Mirapex ER .75--again tolerating the drug well/side effects first 3 days.
(my reason--it's freaking me out to be on a heavy barbiturate!)

Do I absolutely have to keep taking the 1/2 of .50 for another 3 weeks?
If so, why? I'm not "convulsive", depressed, headaches, slurry, fuzzy...
what could occur if I take 1/4 .25 for one of my 3 doses for a week, and keep going down each week? What could possibly go "wrong"?
Reply
 
avatar
DUKE MEDICINE
Mark A Stacy, MD responded:
Dear An_243226,
A doctor on a computer is not the same as a doctor in an office. I think it would be reasonable to contact the office and let them know your concerns. Tell them you are tolerating the taper, and ask how you can taper primidone to being at least close to zero by your next appt.

For a little piece of mine, I think you are on a fairly low dosage of primidone at this time.
 
avatar
An_243226 replied to Mark A Stacy, MD's response:
Thanks for the reply. I will take your advice. FYI--


I also have a family member who is a Psychiatrist; she claims she would gently taper her patients 2-3 months off a drug like Primidone. Her reasoning was, that when you get down to the very low doses during the taper, the reaction to the withdrawal for some is more intense/ the hardest part of the process. This makes sense...as I said, I will call and not "self-medicate".